Vaping Tied to Mysterious Lung Disease

person vaping

The first death has been reported in a medical mystery that could affect anyone who vapes. Vaping, the use of electronic cigarettes, seems to be the cause for 190+ people in the hospital. The respiratory illness is serious enough for hospitalization, major meds, intubating and, so far, one death. 

Symptoms begin with a gradual onset of difficulty breathing, shortness of breath, fatigue or chest pain. Some patients have mild to moderate gastrointestinal illness including vomiting and diarrhea. Doctors could not find an infection causing these symptoms and the patients did not improve with antibiotics. A few have responded positively to steroid therapies. 

All the patients are vapers. Many, but not all, admit to including THC (the chemical in marijuana that makes you high) in their electronic cigarettes. 

Hospital officials are racing to try to discover the unifying cause. The theory is that it’s something in the product that is being vaped but they are having trouble getting samples of what those affected vaped. They have not yet found a pattern in the brand of e-cigarettes, what is being vaped, frequency of vaping or medicines or other drugs that might interact and cause the disease. 

More than 10 million Americans were vaping Reuters reported a year ago. That’s one in 20 people, most of them under the age of 35. There have been questions from the start about the risk of lung irritation or worse from the contents of electronic cigarettes. The lungs are equipped to handle air — anything else, like pollution, smoke or chemicals in tobacco, nicotine, tar, weed and flavorings, run the risk of respiratory disease or cancer (in the case of tar). 

 

Here are selected articles for more information and background:

CDC flags one death and nearly 200 cases of lung illnesses in U.S., possibly tied to vaping – Reuters August 23, 2019 

4 Years Ago, This Doctor Linked A Mysterious Lung Disease To Vaping – KHN August 23, 2019


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement